Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 59, NWS Salt Lake City, UT

August 12, 20064 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 12, 2006, 2:57 PM MDT for 4 counties in Utah. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2006, 2:57 PM MDT (20:57 UTC)
Expired
Aug 12, 2006, 3:45 PM MDT
In force
48 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Davis County, UT, Morgan County, UT, Salt Lake County, UT, Summit County, UT

The radar

The Salt Lake City radar (KMTX), 82 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:00 PM MDTHAIL 0.75Taylorsville, UT
Aug 12, 3:15 PM MDTHAIL 1Murray, UT
Aug 12, 3:25 PM MDTHAIL 0.885 E Murray, UT
Aug 12, 3:35 PM MDTHAIL 0.88Cottonwood Heights, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
2087 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 122059
SVRSLC
UTC011-029-035-043-122145-
/O.NEW.KSLC.SV.W.0059.060812T2057Z-060812T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
257 PM MDT SAT AUG 12 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SALT LAKE COUNTY IN UTAH...
  SOUTHEASTERN DAVIS COUNTY IN UTAH...
  SOUTHERN MORGAN COUNTY IN UTAH...
  WESTERN SUMMIT COUNTY IN UTAH...

* UNTIL 345 PM MDT.

* AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SOUTH SALT LAKE...OR ABOUT NEAR SALT LAKE
  CITY...AND WAS MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUGARHOUSE AROUND 300 PM MDT...
  I-80 AND PARLEYS CANYON AROUND 310 PM MDT...  
  RURAL WESTERN SUMMIT COUNTY AROUND 330 PM MDT...
  RURAL SOUTHERN MORGAN COUNTY AROUND 340 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO 3/4 INCHES IN DIAMETER HAS BEEN REPORTED IN SALT LAKE 
CITY NEAR 5400 SOUTH AND REDWOOD ROAD WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 4074 11200 4059 11187 4076 11117 4113 11146

$$

BAS
1 follow-up statement
000 
WWUS55 KSLC 122126
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT SAT AUG 12 2006

UTC011-029-035-043-122145-
/O.CON.KSLC.SV.W.0059.000000T0000Z-060812T2145Z/
SUMMIT UT-MORGAN UT-SALT LAKE UT-DAVIS UT-
322 PM MDT SAT AUG 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN DAVIS...NORTHEASTERN SALT LAKE...SOUTHERN MORGAN AND
WESTERN SUMMIT COUNTIES...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED 3 MILES SOUTH OF THE UNIV OF 
UTAH...OR ABOUT NEAR SALT LAKE CITY...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLLIDAY AT 330 PM MDT...
  KIMBALL JUNCTION AT 340 PM

STORMS ARE DEVELOPING ACROSS MIDVALE AND COTTONWOOD HEIGHTS AS WELL.

HAIL UP TO ONE INCH INCH IN DIAMETER HAS BEEN REPORTED IN MURRAY 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4074 11200 4059 11187 4076 11117 4113 11146

$$

BAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:30 AM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, Aug 12, 9:30 AM MDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 AM MDT SAT AUG 12 2006

.SYNOPSIS...A STORM SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS NORTHERN AND CENTRAL UTAH TODAY. A DRIER AND MORE STABLE
AIRMASS IS EXPECTED TO SPREAD ACROSS UTAH TONIGHT AND SUNDAY.

&&

.DISCUSSION...OVERNIGHT THUNDERSTORM ACTIVITY MOVING EAST OF THE CWA
THIS MORNING ASSOCIATED WITH EXITING UPPER LEVEL SHORT WAVE. THE
WAVE IS LEAVING PLENTY OF MOISTURE BEHIND IN THE MID AND LOWER
LEVELS WITH DECENT INSTABILITY IN NORTHERN UTAH INDICATED BY LIFTED
INDEX IN THE NEGATIVES. DECENT UPPER LEVEL TROUGH PUSHING EASTWARD
ACROSS THE PACIFIC NORTHWEST ARRIVES IN IDAHO AND NORTHEAST NEVADA
BY THIS AFTERNOON PROVIDING INCREASING LIFT IN NORTHERN UTAH.  THE
AIRMASS WILL BE MODIFYING DURING THE DAY TODAY WITH DRIER AND MORE
STABLE AIR GETTING DRAWN INTO WESTERN UTAH AHEAD OF INCOMING TROUGH.
BALANCE ACT BETWEEN STABILIZING AIRMASS AND UPPER LEVEL DYNAMICS AS
WELL AS DAYTIME HEATING WILL DETERMINE EXTENT OF THUNDERSTORM
DEVELOPMENT TODAY. APPEARS THAT NORTHERN...CENTRAL AND EASTERN UTAH
WILL HAVE THE MOST FAVORABLE CONDITIONS TO THUNDERSTORM DEVELOPMENT
FROM LATE THIS MORNING THROUGH AFTERNOON. UPPER LEVEL JET ENERGY
ENOUGH TO PRODUCE SOME STRONG CELLS THIS AFTERNOON IN THE DEEPEST
MOISTURE FROM THE WASATCH MOUNTAINS EAST.  SOUTHWEST UTAH LIKELY TO
SEE CUMULUS DEVELOPMENT GET SQUASHED AS VERY STABLE AIR INTRUDES
EAST FROM NEVADA DURING THE DAY. GUSTY SOUTH WINDS ALSO LIKELY IN
THE WINDIER AREAS OF WESTERN UTAH AHEAD OF APPROACHING TROUGH.
ONLY UPDATE TO SHORT TERM TO ADJUST POPS DOWN IN SOUTHWEST UTAH AND
INCREASE POPS SOME EASTERN AND NORTHERN UTAH ZONES.

EXPECTING STRONG DRYING TREND FOR TONIGHT AND SUNDAY WITH A FAIRLY
STABLE AIRMASS IN PLACE.  FLAT CUMULUS OVER THE MOUNTAINS WITH MAYBE
ISOLATED SHOWER OR THUNDERSTORM IN EASTERN ZONES FOR SUNDAY.
MOISTURE IS EXPECTED TO RETURN MONDAY ACROSS SOUTHERN UTAH.

&&

.FIRE WEATHER...NUMEROUS LIGHTNING STRIKES OVERNIGHT FROM DUGWAY
AREA ACROSS THE SOUTHERN WASATCH FRONT INTO THE WASATCH VALLEYS
AND UINTAS. MOST STORMS HAD WETTING RAIN AFTER MIDNIGHT. SHARP
DRIER AIR NOW MOVING INTO FAR WESTERN UTAH. UPPER TROUGH ENTERING
SOUTHWEST IDAHO WILL ARRIVE IN NORTHERN UTAH THIS AFTERNOON AND
ENOUGH LINGERING MOISTURE WILL DEVELOP WIDELY SCATTERED
THUNDERSTORMS. HOWEVER CELLS WILL GET PUSHED TO THE EAST QUICKLY
AND WEAKEN OVER WESTERN UTAH DUE TO THE STRONG DRYING. SURFACE COLD
FRONT PUSHES OUT AHEAD OF THIS SYSTEM WILL SHIFT WINDS TO NORTHWEST
MIDDAY AND AFTERNOON OVER NORTHERN HAVE OF REGION. WINDS WILL BECOME
GUSTY IN THE NORTHWEST DESERTS THIS AFTERNOON. WIND GUSTS ALSO FOR
NORTHEAST UTAH BUT HUMIDITY WILL AGAIN BE MARGINAL FOR RED FLAG
CONDITIONS IN THE BEAR RIVER VALLEY. ALSO STRONG DRYING FOR FAR
SOUTHWEST UTAH WILL MIX DOWN LOW HUMIDITY LATE TODAY ALONG WITH
GUSTS OVER 25 MPH. WILL LEAVE RED FLAG WARNINGS FOR THE FAR NORTH IN
PLACE. ANY CONVECTION MIDDAY IN THE SOUTHWEST WILL WEAKEN IN THE
AFTERNOON AND SHIFT EAST FROM NEAR BRYCE CANYON EASTWARD.

STRONG DRYING AND NORTHERLY FLOW OVERTAKES MOST OF UTAH TONIGHT AND
SUNDAY...BUT LOW LEVEL FRONT STALLS OVER SOUTHEAST UTAH AND
BAROCLINIC ZONE SAGS OVER NORTHERN UTAH. MOISTURE LINGERS OVER
EASTERN UTAH WHERE LIGHT STEERING FLOW AND THE RIGHT REAR QUAD OF
THE EXITING UPPER JET PERSISTS. SOME THUNDERSTORMS WILL OCCUR IN
THIS REGION. UPPER TROUGH ON THE WEST COAST EJECTS SHORT WAVE
DYNAMICS INTO FAR WESTERN UTAH MONDAY...WHILE ALLOWING MOISTURE TO
INCREASE FROM THE SOUTH INTO TUESDAY. THUNDERSTORMS COVERAGE SHOULD
INCREASE GREATLY BY TUESDAY UNDER LIGHT AND WARM SOUTHWEST FLOW AND
EJECTING SHORT WAVE TROUGH. INITIAL STORMS MAY HAVE JUST LIGHT
RAINFALL BUT SHOULD TRANSITION INTO WET.

&&

.AVIATION...LAKE BREEZE A CHALLENGE TODAY AS PRESSURES FALL JUST TO
OUR NORTH OVER THE GREAT SALT LAKE IN RESPONSE TO AN APPROACHING
COLD FRONT. ALTHOUGH THE COLD FRONT IS NOT EXPECTED TO REACH SLC
UNTIL ABOUT 1800 MDT NORTHWEST WINDS SHOULD SET IN ABOUT 1500 MDT
DUE TO A THERMAL TROUGH DEVELOPING TO OUR EAST. THERE IS A 30
PERCENT CHANCE THAT THESE NORTHWEST WINDS WILL NOT MATERIALIZE UNTIL
1800 MDT. IN ADDITION...AIRPORT WINDS MAY BE AFFECTED BY ISOLATED
THUNDERSTORM ACTIVITY EXPECTED TO DEVELOP NEARBY EARLY THIS
AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING IN EFFECT FROM 2 PM UNTIL 9 PM TODAY FOR FIRE
     WEATHER ZONES UTZ420-426.

WY...NONE.

&&

BRENCHLEY/TARDY
Hazardous weather outlook, Aug 12, 5:38 AM MDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 AM MDT SAT AUG 12 2006

UTZ001>011-015-WYZ021-131200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
538 AM MDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH...AS WELL AS FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA THIS AFTERNOON.
GUSTY WINDS BEHIND THIS FRONT COMBINED WITH LOW RELATIVE HUMIDITY
ARE EXPECTED TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS
NORTHWEST UTAH...AS WELL AS THE NORTHERN WASATCH MOUNTAINS. A RED
FLAG WARNING IS IN EFFECT FOR THIS AREA FROM 2 PM UNTIL 9 PM
TODAY.

OTHERWISE ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE OUTLOOK AREA TODAY. STRONG GUSTY WINDS AND DANGEROUS
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER AIR WILL SPREAD ACROSS THE OUTLOOK AREA ON
SUNDAY...RESULTING IN TRANQUIL CONDITIONS. MOISTURE IS EXPECTED TO
GRADUALLY SPREAD NORTH DURING THE FIRST HALF OF THE UPCOMING
WEEK. THIS WILL RESULT IN AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>014-016>021-131200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
538 AM MDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

MOISTURE REMAINING IN PLACE ACROSS THE OUTLOOK AREA WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS...WHICH COULD LEAD TO ISOLATED
INCIDENCES OF FLASH FLOODING. STRONG GUSTY WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUFFICIENT MOISTURE IS EXPECTED TO REMAIN IN PLACE ACROSS THE AREA
TO ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH AT LEAST MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEAMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:54 AM MDTRed Flag WarningSLC20 hr
Aug 12, 3:26 PM MDTSevere Thunderstorm WarningSLCDuchesne28 min
Aug 12, 3:39 PM MDTSevere Thunderstorm WarningSLCMorgan, Salt Lake, Summit36 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.